Georgia, 2009

Heavy Rain in Georgia, August 12, 2009

August 12, 2009 · NWS JAX · 1 event in 1 county or zone

An upper level trough was approaching the area with southwesterly flow increasing aloft. Sea breeze and outflow mergers created heavy rainfall producing thunderstorms across southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level trough was approaching the area with southwesterly flow increasing aloft. Sea breeze and outflow mergers created heavy rainfall producing thunderstorms across southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 11, 9:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 11, 9:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1005 PM EDT TUE AUG 11 2009

.UPDATE...
ISOLATED THUNDERSTORMS OVER THE INTERIOR ARE BEING DRIVEN BY
MESOSCALE BOUNDARY INTERACTIONS IN A HIGH CAPE ENVIRONMENT. THE
UPPER RIDGE REMAINS THE DOMINANT FEATURE. WATER VAPOR IMAGERY
CONTINUES TO SHOW DRY AIR ALOFT OVER THE JAX CWA. ANY ADDITIONAL
ACTIVITY OVERNIGHT WILL REMAIN ISOLATED AND CONFINED TO THE
INTERIOR.

&&

.AVIATION...
PATCHY FOG TONIGHT COULD DROP VISIBILITIES INTO THE 3 TO 5 MILE
RANGE...MAINLY AT GNV. OTHERWISE VFR EXPECTED.

&&

.MARINE...
SOUTHERLY WIND 10 TO 15 KNOTS WITH SEAS AROUND 2 FEET TO CONTINUE
OVERNIGHT. NO ADJUSTMENTS WILL BE MADE WITH THE EVENING PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  92  72  89 /  20  70  50  70
SSI  78  90  77  87 /  10  70  40  60
JAX  75  93  74  89 /  10  70  40  70
SGJ  75  91  75  88 /  10  60  40  60
GNV  73  92  72  90 /  10  70  40  70
OCF  73  92  72  90 /  10  70  40  70

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/CARROLL/KEEGAN
Hazardous weather outlook, Aug 11, 9:12 PM EST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1012 PM EDT TUE AUG 11 2009

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121200-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1012 PM EDT TUE AUG 11 2009

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER THE INTERIOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY FROM WEDNESDAY
THROUGH FRIDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. SCATTERED
STRONG STORMS ARE POSSIBLE WITH EXCESSIVE LIGHTNING AND GUSTY
WINDS.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND WITH A
DECREASE IN ACTIVITY POSSIBLE EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, Aug 11, 6:18 PM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
718 PM EDT TUE AUG 11 2009

FLZ032-037-120000-
CLAY-PUTNAM-
718 PM EDT TUE AUG 11 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN CLAY AND
NORTHERN PUTNAM COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 800 PM EDT...

AT 718 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER CLAY COUNTY...OR 14 MILES NORTHEAST
OF MELROSE...MOVING SOUTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS NEAR KEYSTONE HEIGHTS THROUGH 800 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2991 8170 2972 8169 2975 8200 2993 8199
TIME...MOT...LOC 2318Z 327DEG 7KT 2983 8188

SHULER
Special weather statement, Aug 11, 8:27 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
927 PM EDT TUE AUG 11 2009

GAZ136-120200-
WAYNE-
927 PM EDT TUE AUG 11 2009

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL WAYNE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 1000 PM EDT...

AT 927 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF GARDI...STATIONARY.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ODUM...
JESUP...BROADHURST...GARDI AND DOCTORTOWN THROUGH 1000 PM EDT. HAIL
UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3166 8183 3166 8180 3162 8176 3159 8170
      3158 8169 3157 8169 3154 8165 3149 8164
      3141 8192 3168 8209 3171 8187
TIME...MOT...LOC 0127Z 245DEG 1KT 3155 8183

SHULER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Glynn

When
August 12, 12:00 AM EST to 11:59 PM EST
Where
Glynn County, 0.59 mi W of Brunswick McKinnon F
Property damage
$1,000
Reported by
ASOS
Coordinates
31.151, -81.390

The McKinnon St. Simons Island Airport set a new daily rainfall amount of 2.45 inches. Heavy rainfall caused flooding of low lying areas in some portions of the county, including along Buck Swamp Road. A resident of Highland Park along U.S. 341 reported a large oak tree fell on and crushed the back window of her GMC Yukon because the grounds were saturated and soils weak. The cost of vehicle damage was estimated. Utility companies were working to clear debris from drainage ditches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197251.